Latest, Lifestyle, Thoughts
Leave a Comment

Side-Effect Nightmares

This is a topic I’ve been considering writing about for some time, but it never felt right. Yet now, for some reason it does, so here we go…

About two and a half years ago I started a medication I’m going to refer to as Relief* for my severe migraines (*I’m unsure about the legal ramifications of actually discussing my experience on a specific medication, so I’m leaving out the drug’s name). At the time my headaches were hindering my ability to do things – focus, think clearly, get out of bed – and as a result affecting my day-to-day life adversely. So when my neurologist suggested a daily medication, I decided to go for it because I needed a solution.

The day before I started Relief I went to a coffee shop with my boyfriend and we reviewed the extensive information provided with the medication. The potential side effects were intense, but I kind of glossed over them because I didn’t think they’d actually affect me. Maybe it was due to years and years of being conditioned by ads to think they’re just not a big deal? When an animated lady and her dog are hanging out at a park together, it kind of lessens the impact of a statement like “may cause thoughts of suicide” – right? Anyways, luckily my boyfriend was there to read over the side effects with me and take them seriously, because what was to follow was not something I had in mind.

My first week on Relief was great. I was overweight at the time and quickly lost five pounds, so I was understandably excited. My head completely stopped hurting and my mind felt more awake and attentive. I’m known for being pretty disorganized (my wallet is even messy) but after a while I noticed I was being cleaner and somewhat compulsive about putting things away, making my bed, and throwing away old receipts. My head wasn’t hurting, I was losing weight, and I suddenly became organized – things were looking up!

But a few days later I started to feel very strange. I felt completely removed from myself and depressed. At the time I didn’t recognize it as depression because I was so relieved by my improvements, but I was deeply sad in a way that I had never experienced before. I felt worthless, couldn’t care less about my relationship with my longterm boyfriend, and started acting aggressive towards my family. I would try to explain things to people, but couldn’t think clearly enough to finish a sentence. At the time I was applying to the graduate program I’m now almost finished with (YAY!) and my friend asked about the program. I was starting to explain to her exactly what I would be studying, but I couldn’t. I could not find the words, I was confused, and I had to tell her that I would explain later when I was thinking more clearly. Although these should have been clear warning signs (*Alert! Alert! You shouldn’t be taking this!*) I was too excited about the benefits to realize that the problems were starting to outweigh them.

In the first two weeks I also had trouble sleeping, but never felt tired. I was on an emotional roller coaster that rose to mania and euphoria and sped quickly down towards feelings of detachment and despair. I was on cloud nine one moment, and then didn’t see the point of life another. But because my head wasn’t hurting anymore I was convinced the medication was worth it…

After two weeks I had lost ten pounds, but started to feel exhausted and had difficulty breathing. I only had an appetite for cheese sandwiches and cranberry juice, which was completely bizarre. I started becoming more depressed and considered breaking up with my boyfriend for literally no reason. I would cry hysterically, had cough attacks after walking up only one flight of stairs, and felt a deep, inescapable anger at times. One day at work I was so tired that I only stood up out of my chair once, reluctantly, when I had to go to the bathroom. Otherwise, I was too exhausted to even stand, yet was only able to sleep a few hours at night. Over the four or five weeks that I was on Relief, some of the adverse side effects I experienced included loss of appetite and strange cravings, insomnia, tingling of my cheeks and lips, dizziness, numbness of limbs, memory impairment, difficulty with word recall, depression, aggression, emotional detachment, abnormal behavior, mania, hallucination, suicidal ideation, difficulty breathing, and extreme fatigue.

Eventually, aided by pressure from my family and boyfriend, I decided to stop taking the medication. Truthfully, if I continued much longer I don’t know what would have happened.

While I was on Relief for only a month, it was the longest month of my entire life and one that I will never forget. What upsets me most about the whole ordeal is that my doctor didn’t mention the potential side effects at all, and certainly didn’t prepare me for what followed. Aside from antibiotics and one summer that I was on steroids for my headaches, I’d never taken a serious daily medication before. I literally didn’t know what I was getting into and I wish my doctor acted more as my advocate, not just as someone quickly writing a prescription and moving onto the next person. But healthcare and patient-doctor relationships in the U.S. is a whole other issue that I don’t even feel qualified to dive into…

This post is not to say that the drug I took doesn’t work for some, or that medications are bad. I’ve read plenty of studies about the effectiveness of Relief, especially for those who suffer from epilepsy, and I also know just how important properly prescribed medications are and that they save lives every day. But for me, I have yet to find a medication that works for my migraines and Relief turned me off from even trying.

My experience with this medication is something that only my closest family members and friends know about, but regardless, I felt like it was time to share this story. I can’t imagine that I’m the only person in the world who wanted desperately to stay on a medication that was tearing my life apart, simply because it was improving what I went on it for in the first place. I have a post I’m working on about severe migraines coming, but what non-sufferers or even occasional sufferers don’t understand is the way in which migraines disrupt and negatively impact my life nearly every day. I needed a solution, and felt like Relief was my only option. I still need a solution, and I’m slowly figuring out what works for me.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s